Alert archive / Kansas / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 11, 2022, 12:26 AM CDT for Cherokee County, Kansas; Jasper County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2022, 12:26 AM CDT (05:26 UTC)
- Expired
- Apr 11, 2022, 6:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Jasper County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 1:09 AM CDT | FLASH FLOOD | 1 W Oakland Park, MO | STREET FLOODING. UNKNOWN DEPTH AT THIS TIME. RAIN RATES OF 2-3 INCHES PER HOUR. |
| Apr 11, 1:09 AM CDT | FLASH FLOOD | 2 S Carthage, MO | STREET FLOODING. UNKNOWN DEPTH AT THIS TIME. RAIN RATES OF 2-3 INCHES PER HOUR. |
| Apr 11, 1:31 AM CDT | FLASH FLOOD | 1 S Airport Drive, MO | 2-3 INCHES OF WATER OVER THE ROAD. |
| Apr 11, 1:31 AM CDT | FLASH FLOOD | 3 Nnw Iron Gates, MO | 2-3 INCHES OF WATER OVER ROADWAY. |
| Apr 11, 1:54 AM CDT | FLASH FLOOD | 1 Nne Iron Gates, MO | 2-4 INCHES WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.3
The text
As transmitted.
445
WGUS53 KSGF 110526
FFWSGF
KSC021-MOC097-111130-
/O.NEW.KSGF.FF.W.0003.220411T0526Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1226 AM CDT Mon Apr 11 2022
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Jasper County in southwestern Missouri...
* Until 630 AM CDT Monday.
* At 1226 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Joplin, Carthage, Baxter Springs, Columbus, Webb City, Carl
Junction, Galena and Oronogo.
This includes the following low water crossings...
Dry Fork at Pine Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
3729 9408 3724 9418 3706 9436 3706 9462
3700 9462 3700 9507
FLASH FLOOD...RADAR INDICATED
$$
EW2 follow-up statements
278
WGUS73 KSGF 110612
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
112 AM CDT Mon Apr 11 2022
KSC021-MOC097-111130-
/O.CON.KSGF.FF.W.0003.000000T0000Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
112 AM CDT Mon Apr 11 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS
MORNING FOR CHEROKEE AND JASPER COUNTIES...
At 112 AM CDT, Local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported. Street flooding was reported
in Joplin.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Joplin, Carthage, Baxter Springs, Columbus, Webb City, Carl
Junction, Galena and Oronogo.
This includes the following low water crossings...
Dry Fork at Pine Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
3729 9408 3724 9418 3706 9436 3706 9462
3700 9462 3700 9507
FLASH FLOOD...OBSERVED
$$
EW296
WGUS73 KSGF 111122
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
622 AM CDT Mon Apr 11 2022
KSC021-MOC097-111132-
/O.EXP.KSGF.FF.W.0003.000000T0000Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
622 AM CDT Mon Apr 11 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR
CHEROKEE AND JASPER COUNTIES...
No reports of ongoing flooding are being received. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures from residual flooding.
LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
3729 9408 3724 9418 3706 9436 3706 9462
3700 9462 3700 9507
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 11:28 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 10, 11:28 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1128 PM CDT Sun Apr 10 2022 Key Messages: 1. Thunderstorms, some severe, likely late this evening through tonight. 2. Additional rounds of severe thunderstorms Monday through Wednesday, with the chances for widespread storms Tuesday night and Wednesday. 3. Quiet but cooler weather is then expected for Thursday and Friday. .SHORT TERM...(This evening through tonight) Issued at 255 PM CDT Sun Apr 10 2022 Moisture continues to surge northward into the area ahead of a trough and cold front currently northwest and west of the CWA. Models continue to show initiation of discrete convection along and just north of the front as it moves into the I-44 corridor late this evening (8pm-10pm time frame). With around 2,000 J/kg of MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep layer shear, convection should quickly become strong to severe after initiation. Supercells are possible for a short period of time prior to upscale growth. While convection remains discrete, hail to the size of ping pong balls (1.5") and 60mph winds would be the primary hazards. A minimal chance for a short lived tornado or two will exist since storms will be training along/near the frontal boundary. By around or shortly after midnight, storms should grow upscale to multi-cell clusters and perhaps QLCS, mainly focusing south of I-44 by that point. Mainly looking at a damaging wind threat with this activity. Overall intensity and threat will gradually diminish through the night. Depending on storm training, a flash flood threat could develop over the southwestern CWA. .LONG TERM...(Monday through Sunday) Issued at 255 PM CDT Sun Apr 10 2022 The cold front will stall over the southeastern CWA Monday, but guidance differs on how far southeast. A shortwave will then move through Monday evening, which should lead to additional thunderstorm development along the front. Overall agree with SPC day 2 risk showing severe potential south of I-44, but confidence in details is limited at this time since there are some unknowns with how quickly earlier convection will evolve. As a low 980s mb low moves across Nebraska (with a sharp surface trough/cold front extending through Kansas), gusty southerly winds are expected Tuesday. Could see gusts of 35-45 mph if higher end of guidance verifies. A shortwave will move through the area Tuesday evening, potentially leading to convection. However, a strong cap will be in place (250-350 J/kg of CIN) that should prevent most convection. The severe weather threat is very conditional. If convection can break through the cap and be sustained, strong shear and very steep lapse rates/high instability would pose a significant threat, especially with regard to very large hail. Overall, the potential for convective initiation appears low Tuesday evening. The sharp trough and cold front will move through late Tuesday night into Wednesday, bringing much better chances for widespread convection and significant severe potential. Very steep mid-level lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE, which when combined with favorable hodographs and 60-70 kts of deep layer shear will allow for very large hail, strong damaging winds, and tornado potential. There is some uncertainty in how much instability may develop, so continue to check back for updates. Overall, this period will see the highest chances for widespread severe weather with this multi-day event. Thursday and Friday will be quiet for the most part with highs in the upper 50s to upper 60s. We could see lows in the mid to upper 30s early Thursday, so that period will need to be monitored for frost potential. There is a considerable amount of uncertainty for next weekend. The forecast features chances for rain and highs in the mid 50s to upper 60s, but expect changes for this period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1123 PM CDT Sun Apr 10 2022 Showers and thunderstorms will affect the TAF sites during the first 6 hours of the TAF period. A severe thunderstorm is possible at the sites. Ceilings and vis will be reduced in thunderstorms. Winds will also switch to the north and then northeast Monday morning and remain so through the day. Remaining showers and MVFR ceilings/vis are likely to linger perhaps through late morning Monday before slowly ending by Monday afternoon. There is some potential for IFR ceilings at SGF however BBG is favored at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 8:33 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 833 PM CDT Sun Apr 10 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 833 PM CDT Sun Apr 10 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk DISCUSSION... A cold front has entered southeast Kansas and west central Missouri this evening. This front will be the focus for thunderstorms to form after 10pm, lasting through the overnight hours. Some storms will likely be severe with large hail up to the size of golf balls, damaging winds to 60 mph and frequent cloud to ground lightning in the most intense storms. The tornado threat remains very low. Localized flooding will be possible if thunderstorms move over the same areas repeatedly. Currently the highest potential for this is along the Interstate 44 corridor from Joplin to Springfield. .DAYS TWO THROUGH SEVEN...Monday through Friday. A cold front will stall over the region Monday. This front will remain the focus for thunderstorms at times with some severe storms possible with large hail and damaging winds being the main concerns. Additional storms will be possible Tuesday and Wednesday as a large storm system moves through the central U.S.. Severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed overnight across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, Apr 10, 11:28 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022
KSZ101-MOZ077-088-110530-
Cherokee KS-Barton MO-Jasper MO-
1128 PM CDT Sun Apr 10 2022
...Strong thunderstorms will impact portions of Cherokee,
southeastern Barton and northwestern Jasper Counties through 1230 AM
CDT...
At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Purcell to 6 miles east of
Chetopa. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Lamar... Baxter Springs...
Columbus... Galena...
Oronogo... Carterville...
Jasper... Golden City...
Airport Drive... Lowell...
Alba... Purcell...
Nashville... Carytown...
Asbury... Neck City...
This includes the following highways...
Interstate 44 near mile marker 0.
Interstate 49 between mile markers 43 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.
&&
LAT...LON 3734 9468 3734 9462 3739 9462 3761 9427
3739 9408 3734 9408 3705 9454 3706 9461
3700 9462 3700 9507 3709 9507
TIME...MOT...LOC 0428Z 239DEG 39KT 3730 9459 3706 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseLocal storm report, Apr 11, 12:00 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM HAIL 1 S NEUTRAL 37.09N 94.79W
04/10/2022 E1.00 INCH CHEROKEE KS EMERGENCY MNGR
&&
MBSpecial weather statement, Apr 11, 12:01 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1201 AM CDT Mon Apr 11 2022
MOZ068-079-110545-
Polk MO-Hickory MO-
1201 AM CDT Mon Apr 11 2022
...A strong thunderstorm will impact portions of Hickory and
northwestern Polk Counties through 1245 AM CDT...
At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, or near Hermitage, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pomme de Terre Lake... Pomme De Terre State Park...
Pittsburg... Humansville...
Hermitage... Weaubleau...
Wheatland... Preston...
Cross Timbers... Flemington...
Nemo... Elkton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and southwestern Missouri.
&&
LAT...LON 3800 9307 3790 9307 3791 9318 3785 9319
3771 9355 3778 9363 3783 9361 3783 9357
3786 9357 3806 9327 3806 9312
TIME...MOT...LOC 0500Z 246DEG 40KT 3789 9341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:28 PM CDT | Special Weather Statement | SGF | Cherokee | 62 min |
| Apr 10, 11:47 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 58 min |
| Apr 11, 12:01 AM CDT | Special Weather Statement | SGF | Hickory | 44 min |
| Apr 11, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Polk | 54 min |
| Apr 11, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper | 66 min |
| Apr 11, 12:15 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 45 min |
| Apr 11, 12:48 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 32 min |
| Apr 11, 12:51 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 54 min |
| Apr 11, 1:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 41 min |
| Apr 11, 1:28 AM CDT | Special Weather Statement | SGF | Polk | 32 min |
| Apr 11, 1:41 AM CDT | Special Weather Statement | SGF | Greene, Lawrence | 64 min |
| Apr 11, 1:51 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 39 min |
| Apr 11, 2:18 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 42 min |
| Apr 11, 2:28 AM CDT | Special Weather Statement | SGF | Greene, Webster | 32 min |
| Apr 11, 2:37 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster | 38 min |
| Apr 11, 2:55 AM CDT | Special Weather Statement | SGF | Phelps, Pulaski | 50 min |
| Apr 11, 3:02 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski | 43 min |
| Apr 11, 3:09 AM CDT | Areal Flood Advisory | SGF | Dade, Dallas, Greene, Jasper, Lawrence, Polk | 4 hr |
| Apr 11, 3:31 AM CDT | Special Weather Statement | SGF | Wright | 29 min |
| Apr 11, 3:43 AM CDT | Special Weather Statement | SGF | Phelps | 32 min |
| Apr 11, 12:10 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 35 min |
| Apr 11, 12:45 PM CDT | Special Weather Statement | SGF | Lawrence | 30 min |
| Apr 11, 1:44 PM CDT | Special Weather Statement | SGF | Polk | 31 min |
| Apr 11, 1:47 PM CDT | Special Weather Statement | SGF | Newton | 28 min |
| Apr 11, 3:12 PM CDT | Special Weather Statement | SGF | Texas | 33 min |
| Apr 11, 3:44 PM CDT | Special Weather Statement | SGF | Dent | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.